Last year I became intolerant to both wheat and dairy. These were foods that I ate on a daily basis that suddenly caused me acute abdominal pain and nausea with a skin rash developing within 24 to 48 hours, generally on my belly with scaling skin on my hands and scalp. Through food elimination I was able to get rid of the skin symptoms and identify the “causes.” The solution has been simple: avoid wheat (and gluten on general principles) and dairy (especially casein).
These symptoms coincided with the development and treatment of an ulcer, most likely caused by too many NSAIDS that I’d been taking for running pain and headaches. After a year of generic prilosec I’m working to wean myself off the medication. Currently I’m pain free taking it every other day.
A few days ago I came across an article on Medscape (registration may be required) that used probiotics to ameliorate childhood atopic dermatitis. This was after all conventional treatments had failed. Atopic dermatitis is that itchy skin rash with no immediate known causes, but perhaps can be induced by food allergy.
Importantly, in this study “The children who received Lactobacillus also had a greater reduction in symptom severity over the first 3 weeks of treatment than did those receiving placebo, the authors reported.” OK so this is only children, but are there any real risks for adults taking probiotics?
Here was the kicker for me: “Patients with atopic dermatitis seem to have increased intestinal permeability, and this disruption in intestinal barrier function may contribute to the development of atopic dermatitis, according to Dr. Glick. Probiotics have been shown to reverse increased intestinal permeability, and they also modulate the mucosal immune response and decrease inflammation in infants with food allergies, she explained.” I have no idea whether this is my problem and whether this natural treatment works in adults. However, probiotics are sold just about everywhere and are not considered drugs.
I bought some Lactobacillus today. I figure I will take it daily for about a month and then perhaps eat a glorious slice of buttered bread or perhaps a decadent piece of pizza and see what happens. The worst case is that I will have immediate abdominal pain followed by a skin rash for a few days. Generally this is not worth it to me, but for the sake of science, why not?